Prednisone in the evening?: Has anyone... - Asthma UK communi...

Asthma UK community forum

18,424 members22,661 posts

Prednisone in the evening?

Calmcat profile image

Has anyone any experience of taking a rescue course of prednisone in the evening instead of morning? My symptoms are always worse in the evening. It was explained to me that taking them in the morning means that you are less likely to be kept awake at night. But they seem to keep me awake anyway even though I am taking them in the morning. Are there any other reasons not to take them in the evening? Has anyone else tried it?

19 Replies

Helped my asthma when I took them at night as I was resting and it took the pressure off

Calmcat profile image
Calmcat in reply to

Thanks 😊. I took 40mg this morning (day 3of 5) but really uncomfortable now. Might try bring forward half of tomorrows dose.

EmmaF91 profile image
EmmaF91Community Ambassador

You can take them at any time of day. You just want to try to stick to the same time for them. Yes the main reason they say am is to try to help with the insomnia. I found I used to stay up night one then gradually start to sleep more as the course progressed if I kept them to am (back when I wasn’t on the as maintenance). I also tried a 50/50 split and did half am and half pm... I think that helped my lungs more than my sleep habits but then I’m a weird one 😅

Hope that helps anyway

Calmcat profile image
Calmcat in reply to EmmaF91

Thanks. Very helpful. I like the idea of splitting the dose. It might be unwise to change the timing in the middle of a short course but I am very tempted to bring forward half of my morning dose as I’m so uncomfortable.

Hi, Google nhs prednisone and there are is a lot of information there.

It does say it’s best to take them in the morning to reduce the effect of insomnia but doesn’t say you cannot take them in the evening. It says you should take them as one dose.

Are you able to ask your doctor how to take them, if not the local pharmacist will be able to advise.

Hope you feel better soon.

Calmcat profile image
Calmcat in reply to DenBoy70

Thanks DenBoy. Have just Googled NHS prednisone- lots of good info

Blue-Breeze profile image
Blue-Breeze in reply to DenBoy70

Just started a course from GP, so will have a look too.

DenBoy70 profile image
DenBoy70 in reply to Blue-Breeze

Hi, I’ve had 2 courses and both times the only side effect I had was insomnia which did improve after a couple of days or so, this seems to be a common one.

Hope it all goes well.

Blue-Breeze profile image
Blue-Breeze in reply to DenBoy70

I'm awake at the moment with symptoms. Yes I agree insomnia for me is a common problem and dreaming if I do nod off. All to feel better though and needed.

You need to make sure you avoid caffeine in tea, coffee, chocolate, Cola and so on. If you like any of these things, make sure you wean yourself off or you'll get a rotten headache. For me, it was combining caffeine and pred that wreckedmy sleep.

Calmcat profile image
Calmcat in reply to ChrissieMons

Thanks - luckily I’m not an addict 😊

Hi, I always take my prednisone in the evening, it's the only way I get a few hours sleep, on a good night, 12mn to 6 am, usually about 5hours. If I take it in the morning, I'm usually awake most of the night,I'm not sure why this happens but it works for me .

Calmcat profile image
Calmcat in reply to mintypol

Thanks- I think that’s gonna work best for too. What time do you take them ?

mintypol profile image
mintypol in reply to Calmcat

Usually approximately 7.30pm.

Calmcat profile image
Calmcat in reply to mintypol

Thanks

Hi. When I've had prednisone I always take them in the evening as they making me drowsy and unable to function in the day after the initial 'rush' from them. I've worked out that for me taking them an hour before bed is best. Having said that they do give me dreadful night sweats. Hope this helps

Calmcat profile image
Calmcat in reply to

Thanks- very helpful. I’m definitely sleeping better now having switched to taking them in the evening. Good to know about the night sweats too (I thought it was just me!)

in reply to Calmcat

With regard to the night sweat. Mine are quite severe when I'm on prednisone so I wrap myself in a towel. It helps with the chills that follow the sweat and saves the bed. All in all though the benefits of prednisone are worth the side effects. Get well soon 🙂

Calmcat profile image
Calmcat in reply to

Thanks 😊

You may also like...